Hello! My sweet reader. It has been so very long since I’ve sat down to write. You see, life is just so full…
- Homeschooling 7&8 year old boys is amazing and surreal
- Keeping our chickens and frogs and dog is wonderful and stinky work.
- Making a house a home takes CONSTANT attention as the gardens go wriggly and birds dig up my seeds!
- Homeschool co-ops are a blessing and a commitment.
- The continual search for myself beyond the words “wife” and “mother” proves a God size task.
Life is wonderfully full! I apologize as this just afforded me no room to write, for far too long. I hummed along with my health conditions still buzzing in the background of life. Doing the daily duties while working in endoscopies and appointments with this specialist and that. Well, about a year ago I was assigned a hepatologist because I was informed my portal vein thrombosis (PVT) is a type of liver disease and I should be followed in case I may develop complications. The first endoscopy revealed indeed, I had. They found 3 very large esophageal varices. They’re like varicose veins in your esophagus (the part that connects your throat to your stomach). The protocol for this is to place rubber bands around them so they will slough off. Then, start a blood pressure medication. The medication is used in a sort of ‘off label’ fashion for me because I have low overall blood pressure… but, not in what remains of my portal system. There the pressure is too high causing the bulging veins. If the veins break, a life threatening bleed can result. So, of course when the director of hepatology suggested I start a beta blocker called Nadalol I did just as he said. I have two sons to raise and a full life to live. If Nadalol lowers my risk of a dangerous bleed then great!
I was told Nadalol relaxes vessel walls lowering the pressure. I was not told the mechanism by which this happens. Let me tell you what I know now. Nadalol blocks dopamine and norepinephrine. Over time the receptors become dulled… and fewer in number.
But I didn’t know that then…
The first day on Nadalol I noticed I was exhausted and a bit down. I told the director of hepatology and he advised me to give it time as my body would adjust. The days went on and for 6 months I continued to take Nadalol 20mg once a day. I developed migraines for the first time in my life and blurry vision. Daily life became more and more gray.
Life was full until it just wasn’t anymore…
Depression and blurred vision are two common side effects of Nadalol.
But the prescribing doctor would not admit to this… I found this only after speaking with a pharmacist as I attempted to leave no stone unturned. I used to be a joyful “doer” type.
Suddenly, I was just listless and joy eluded me.
I became withdrawn little by little until one day the spiritual attacks started. While standing in my kitchen chopping bell peppers the thought came over me like a storm, “You could end it.” I was horrified. “What is wrong me?” I began to plead with God to make the cloud lift and to bring me through it. I could not understand how I would be in the grips of such an awful thought. Just 6 years ago I fought to stay alive. I plead and prayed and begged to live. Now the exact thing I vigilantly avoid for fear of a bleed is going through my mind as if it’s even an option.
In that moment, I knew I needed help!
Well, scripture says that God is faithful to provide a way of escape. And He did. Just then, my husband came through the door returning home from a long days’ work with no idea the assault I was under. Praise the Lord the door opened.
I cried and told him what had happened. I told him I thought it was the Nadalol and I didn’t want to take it anymore. We talked about how that would be a huge risk. You know the bleed!?!
I prayed and prayed. I contacted my hepatologist’s office. The original doctor had left the practice and a new one took over but I hadn’t met her yet. I wrote to her anyway explaining the situation and by God’s grace she replied advising me to stop the medication.
She also never admitted the Nadolol causes depression…
We agreed the risks were outweighing the benefits.
At the next endoscopy they found not only more varices but new clotting to boot! The explanation I received for the clotting was that any time blood flow is slowed the conditions are favorable to clotting. I can only conclude the Nadalol also made the environment more suitable for clotting! Why? Well, it slowed my heart rate reducing the pressure and flow. As well, this is the first and only time I’ve developed new clotting since the sepsis that started this whole mess back in 2012. Now I cannot prove my assertion but I feel the circumstances point to the medication.
When I stopped Nadalol I experienced a week of 1-2 hour long anxiety attacks as the once blocked norepinephrine flooded my system. This went in combination with the weighty depression, blurred vision and spiritual attacks.
Thankfully, God provided a few very dear friends to come along side me through this dark night of the soul. I clung hard to the Scripture and saw every doctor I have in my care.
I was validated by my Naturopath who told me Nadalol had depression and blurred vision listed as possible side effects. I will tell you I was afraid to tell her I was struggling so. I had this notion she’d deem me unfit and send me to the hospital to be inpatient. Instead she simply said the medication caused my symptoms and she’d put me on supportive therapy to rebalance my system and stop the scary thoughts of doom and gloom.
I am more and more myself every day. I am following God’s perfect promises and resting in His care. Daily I try to create beauty in some small way and replace every fiery dart from the devil with the living word of God.
I will leave you with this great wisdom a dear friend gave me…
I am not my own. I was bought at a price.
Because of this I’m free from the bondage of sin and a servant to the almighty God. He will never leave me nor forasake me.
My friend, the same is true for you.
I’m beginning to understand why you allowed this suffering to come. You’ve shown your perfect love to me again through this awful time. I rejoice that I love myself in a new way I couldn’t before because I better understand how you see me. Oh Lord God almighty thank you for carrying me through the scary times and anxiety and fear. Your word tells us not to fear more than anything else. You know our weakness and thank you for helping me to understand your strength more and more. Amen.
2 Corinthians 12:8-10, “Three times I pleaded with the Lord about this, that it should leave me. But he said to me, “My grace is sufficient for you, for my power is made perfect in weakness.” Therefore I will boast all the more gladly in my weaknesses, so that the power of Christ may rest upon me. For the sake of Christ, then, I am content with weaknesses, insults, hardships, persecutions, and calamities. For when I am weak, then I am strong.”